The information below gives a general overview of some of the more common side effects of steroids. For more information about the side effects and how to deal with them, talk to your specialist.
Your care team can help you manage these side effects. Advice from a dietitian can be especially helpful if you are worried about gaining weight while you’re taking steroids.
What are the common side effects?
This list might look daunting but don't worry, it's unlikely you'll experience all of these.
Increased appetite and weight gain
Taking steroids may make you feel hungrier, and you might find it difficult to maintain your former weight. Your appetite will go back to normal once you stop taking the steroids, but some people need to watch their diet and exercise levels to lose the extra weight.
Swollen hands, feet or ankles from water retention
Due to the changed salt and water balance in your body, you may notice that your ankles, feet or hands swell. If you have swollen ankles, try to avoid standing for long periods of time and put your feet up when sitting down.
Increased risk of infection
Tell your specialist immediately if you notice any signs of infection (such as inflammation, redness, soreness or a temperature), as you may need to take antibiotics.
Changes in blood sugar levels
If you are taking steroids for a long time or you are on a high dose, your blood sugar levels may be affected. Let your specialist know if you feel thirstier than usual or if you need to pass urine more frequently, as these can be symptoms of high blood sugar levels.
Changes in mood and behaviour
You may find that you feel more anxious or emotional while you are taking steroids, and that you feel tired and low for a while after you stop taking them.
Difficulty in sleeping
Some people find that taking steroids leads to difficulty sleeping. Taking your tablets first thing in the morning may help.
It is not advisable to become pregnant or make someone else pregnant while you are taking steroids, as they can harm the developing baby. If you are concerned that you or your partner may become pregnant, talk to your specialist about contraception before starting treatment.
If it's affecting your confidence
It's normal for your self-esteem to become low during and sometimes after treatment, especially if you've experienced changes to your body and how you usually look.
Updated March 2018, next review due 2021.